I don’t mean a little stiffness or a bit of cramp … I mean full blown total whole body spasms, from the tip of your toes, right to tips of fingers, diaphragm , bladder neck, and the mother of all… Back . When I get a full blown spasm it hits my whole body within seconds, I get twisted into a weird shape, I struggle to breath, my heart pounds, I can’t move or even shout for help. First big one I had I was sitting on the loo having a pee then wham! It struck, I ended up with my back on the edge of the seat, my head was ground into the cistern, both feet left the floor with my knees jammed together, arms twisted in an awfull shape, and I was fighting for breath. They are excruciating !!! I feel like I’ve been abducted by aliens and they are experimenting on me. I take Baclofen, been told to increase the dose, but I sat up all night, with my mouth dripping and feeling like I was going to throw up… Might have felt better if I could. I took a bowl downstairs with me… Just incase I was sick, the Wham! another huge spasm… Sorry but I wanted to die. Anybody found a way to get through these episodes ? Help… Lynn x
Hi Lynn! Just logged on and saw your post. I can completely empathise with what you are experiencing and want you to know that you are not alone in experiencing this. I was initially diagnosed with active, aggressive RRMS at the beginning of June. By the end of June, I was experiencing these dreadful episodes myself. At the worst point, my whole day was punctuated with fairly constant and persistent episodes of muscles spasms and spasticity. Whilst quite painful, they were also physically draining me of energy. With each episode, I would feel physically exhausted. The muscle activity was so intense that I would actually perspire. I too found the left side of my body contorted with each episode; both debilitating and sometimes embarrassing. Fast forward and, unfortunately, I am still experiencing intermittent minor episodes, but as I have not long been discharged from hospital following my treatment, I was told that i should expect a return of my symptoms. I was initially treated with Baclofen, but it had no affect on my symptoms. I was then prescribed Tizanidine (2mg) which I take x4 daily. I does help, but I could probably benefit from 4mg. I’m persevering with my current prescription for the time being. Please speak to your GP or MS nurse. I’m sure there are more effective medications available. Best wishes and good luck from Tracyann xx
Hell fire Lynn! That sounds like chinese torture…no offence to chinese guys there!
How much baclofen are you on now? Do take care, becasue too much and your legs will let you down.
That what put me in a wheelchair so early on I reckon.
Never actually heard of a full body spasm tho`…poor liccle you!
You must speak to MS nurse/neuro asap hun.
Thanks ladies, I had an app with my neuro yesterday…b( prof young) a Chinese lady and superb. She told me to up my Baclofen to 4 tabs 3 times per day, I’m only up to 6per day and they make me so I’ll, my legs are like jelly, and all I want to do is throw up. Instead of seeing me every 6 months she was to see me very 4-6 weeks. I felt so stupid at my app… I had a minor spasm, I was growling with pain, at one point I was banging my head on her desk… ( she must have thought I was nuts). She did say “oh Lynn, poor you that’s shocking, we need you get you sorted out” I told her it was only a minor one and she looked shocked. I saw another post about a Baclofen pump… Sounds like something I need. I was going to ask about the savitex spray until I got sidetracked with spasm. Everyone is getting to sed the dam things, and sy to me… " oh they need attention" neuro, OT PT Ms nurse have all witnessed them! but I’m no closer to any real help. And yes they do drain me… I can’t breath properly my heart races, my legs won’t hols my weight…I’m as weak as a very poorly kitten. It’s that bad I do wish I was dead when the big ones hit me. Sorry to be so negative…but l’ve never felt this bad before. Lynn xx
Hi again Lynn.
Please dont wish yourself out of it…what would your lovely Graham do without you.and that little woof woof Henry?
40 mg baclofen, 3 times a day? That
s 1 hundred and chuffin 20mg a day! No way! You`ll be like jelkly in a bucket with absolutely nothing to hold you together!
The maximum I was ever on was 70mg and that took my mobility altogether.
A pal of mine, with HSP, is having a baclofen pump fitted on Thursday. She said her neuro told her that only between 2 and 6% of baclofen taken orally gets to do it`s job. The rest of it is passed through the body as waste! What the chuff are they doing to us?
Oh you poor thing Lynn, I can’t even pretend to know what a total body spasm is like but I am still having right shoulder and arm spasms after 17 weeks and counting. They really do take your breath away don’t they. When I was in the hospital waiting room I was so tired and fed up and in pain, I was trying to stretch my arms agaist the wall and I just started crying my eyes out, my nurse was lovely though and she got a consultant ( who wasn’t so lovely ) to see me. He prescibed Tegretol to try and deal with the pain. They sort of worked for about half an hour and totally spaced me out. When I saw my regular neuro he wouldn’t even consider sativex , just brushed it aside. He just told me to up my amitriptyline and take a 5 day course of steroids. 7 weeks on from steroids, the spasms are not quite so relentless but still there. I think if you get upset during an appointment, a lot of the neuros just think you’re hysterical, but pain makes you grumpy and tired and anxious and I would just like them to experience what we put up with. My neuro actually said he thinks that a lot of ms pain is emotionally based !!! Look at what we ms’ers are up against with thoughts like that !! I do hope that somebody can prescribe something for you to relieve these awful spasms. Have they suggested steroids?
l have been using Sativex spray for about 3yrs. Tried Baclofen/tizanidine - and they left me so weak and feeble and unable to get up and try to walk. Also, mentally, they left me like a cabbage. Sativex works for me without any side-effects. l also take LDN - which has been very beneficial to me. Feel more energised - more positive.
ln this weeks Pathways mag [MS-UK] there is the results of a 12month placebo-controlled study involving 121 patients with MS Spasticity. The study showed that Sativex does not damage thinking skills or lower mood either in the long or short term.
For years Cannabis has been used for pain and muscle spasm - especially for folk with ms. Now it is being used for pain control for cancer patients - as it works well instead of morphine - which leaves patients almost comatosed.
My neuro is all for it - and so is my GP.
The pain you are in sounds horrendous - and as you say - it is so difficult to get the medics to understand what you are experiencing.
l wish you well - and hope you get some relief very soon.
Hi Lynn. We both experience Secondary Dystonia. Apparently, Gabapentin is also an effective first line treatment for Dystonia in MS; although I was never prescribed it. It is recommended by NICE for MS sufferers of Dystonia. Worth investigating as a possible medication for you. I will definitely keep it in mind- just in case! Hope you get some relief soon. Tracyann xx